Jump to content
CrazyBoards.org

Recommended Posts

I started Lithium 4 years ago and it almost instantly changed my life, not one hospital admission..or even a minor "episode" ever since. Miraculous.

 

The downside was no motivation, most of my time in my pyjamas, no energy.. no friends (fortunately I have a wonderful partner).. no interest in ANYTHING.

 

I went off Lithium (with approval of my psych who sees me once a year).. and my world changed within 3 weeks. Wow, I was "alive again. It was beautiful :)

 

Fast forward a couple of months and I went a bit "crazy".. scary.. terrifying. It's not worth describing, but I know I need Lithium (or at least something) so I went back on.

 

Anyway, I'm flat again now after being back on Lithium for 5 months. I don't want to live like this and know there must be a way of being motivated without being crazy? It doesn't feel fair.

 

My new psych (who I hope thinks she needs to see me more than once a year) has suggested Abilify to start off with and then maybe lower my Lithium. I'm not far away enough from my "crazy" to think of lowering anything, that's too scary. But maybe adding something?

But from what I've read there aren't any great studies about Abilify and that it mostly helps with the highs. I don't have much trouble with the highs. I need something to lift this "mild depression".

 

Has anyone had success with adding Abilify to lift mild depression from a mood stabilizer? 

 

xx

Share this post


Link to post
Share on other sites
Guest

I've heard of using Abilify to augment an antidepressant (http://www.drugs.com/news/abilify-enhances-antidepressant-response-1628.html) so it would be a logical thought that if it can be used to augment an AD, then why can't it be used as an AD. It's certainly worth a try. It shouldn't destabilize you like some of the ADs might. 

 

Since you are stable and have been, would you consider starting an antidepressant? I find that I still need one most of the time when I'm on lithium. Maybe a very small dose of an AD would help.

 

I'd be very scared of lowering my lithium as well. I've done it in the past but it wasn't something I was comfortable doing until I'd been stable for about a year. 

Share this post


Link to post
Share on other sites

I haven't taken lithium for years, but my SSRI causes a lot of flatness and apathy. Abilify is invaluable in combating this apathy and giving me back an interest in life. I think that it is worth a shot if your doctor wants to add it.

Share this post


Link to post
Share on other sites

I found Abilify agitating. I react to antidepressants.  I also do poorly on other antipsychotics; I've either been sedated or had movement issues.  Which leaves me with --

 

Lamictal, which I think has helped me with the depressing effects of a large dose of Depakote.  However, Lamictal did absolutely nothing for me until I reached a blood level above the minimum lab range.

 

The following article does a nice job of flagging the "we thought Lamictal was great, but we didn't consider all of the studies" problem. http://www.psychiatrictimes.com/bipolar-disorder/content/article/10168/1567592 (2010).  It concludes that Lamictal is still worth considering as one of a number of options.

 

Also, I feel miserable on benzodiazepines or quetiapine for sleep.  I've been using zaleplon very occasionally instead, and it's worked well.

Share this post


Link to post
Share on other sites

Abilify changed my life, no joke. 

 

At lower doses, I find it extremely activating though. At lower doses, it gives me akathisia and causes hypomania. Generally, with each dose increase I get a bit speedy. 

 

But, once I hit 15 mg it was smooth sailing. I have no side effects and I feel wonderful. It completely got rid of my depression and it perks me up a bit. I finally feel like myself, rather than being anxiety ridden and apathetic. I can say I am truly happy. 

 

So, definitely give Abilify a try. :) And don't give up if the side effects are initially crappy.

Share this post


Link to post
Share on other sites

I spent a good deal of time fighting with my pdoc about the flatness.  It was a side effect that I absolute could not tolerate.  I finally reached a point where I told him that he was fixing the damn problem or he was going to help get off meds altogether.  So he put me on Wellbutrin.  That has been my wonder-drug.

 

I did try Abilify before and I'll admit that it helped with the flatness.  Problem was that it made me tired. 

 

I vote you definitely give it a try.  Abilify can truly be a great drug for a lot of people.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...